Early in pregnancy, the odds are in favor of you experiencing a number of uncomfortable symptoms, many of which are gastrointestinal in nature. In addition to the classic morning sickness, diarrhea isn't uncommon. In very early pregnancy, it's probably due to your increasing hormone levels -- including levels of hCG.
Video of the Day
Your body thickens the lining of your uterus each month in anticipation of fertilization of a ripe egg. If you don't conceive, you naturally lose the thick uterine lining -- this is menstruation. Your menstrual period is triggered by falling hormone levels; it's the job of hCG, which stands for human chorionic gonadotropin, to prevent that hormone drop and the subsequent period. Your developing embryo starts producing hCG soon after conception, explains Dr. Lauralee Sherwood in her book "Human Physiology."
Results of HCG
Your hCG levels rise quickly in early pregnancy, doubling every 48 to 72 hours, explain Drs. Michael Roizen and Mehmet Oz in their book "You: Having A Baby." This also causes estrogen and progesterone levels to rise, which can lead to a number of side effects. The Utah Department of Health explains that diarrhea is just one of a number of symptoms that are probably due to rising hormone levels and their effects on your gut.
The major reason your gut is affected during early pregnancy is that hormones slow down digestive function. This helps your developing embryo get the nutrients it needs; a slower gut is more efficient at extracting nutrients from your food. Still, the digestive slowdown can have a number of consequences, of which diarrhea is only one. You may also experience morning sickness and constipation in the early weeks of pregnancy.
There's not much you can do about the diarrhea; you can't -- and wouldn't want to -- reduce your hormone levels, but you'll likely get used to them in time. Most womens' bodies calm down a bit after the first trimester, which is the first 13 weeks of pregnancy. You can talk to your doctor if your diarrhea is severe -- you may need to take some medication to help firm your stools. Remember to stay hydrated, regardless of the severity of your symptoms.
- “Human Physiology”; Lauralee Sherwood, Ph.D.; 2004
- “You: Having A Baby”; Michael Roizen, M.D. and Mehmet Oz, M.D.; 2009
- Utah Department of Health: Diarrhea